Alert archive / California / Winter Storm Watches in 2018

Winter Storm Watch 4, NWS Eureka, CA

March 21, 20184 counties in California

NWS Eureka, CA issued this winter storm watch at Mar 21, 2018, 2:37 PM PDT for 4 counties in California. It took effect at Mar 22, 2018, 11:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 21, 2018, 2:37 PM PDT (21:37 UTC)
In effect from
Mar 22, 2018, 11:00 PM PDT
Expired
Mar 22, 2018, 3:28 AM PDT
In force
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 60 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

063 
WWUS46 KEKA 212137
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
237 PM PDT Wed Mar 21 2018

CAZ102-105>108-111-220545-
/O.NEW.KEKA.WS.A.0004.180323T0600Z-180324T0600Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-
237 PM PDT Wed Mar 21 2018

...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY EVENING...

* WHAT...Heavy snow possible. Plan on difficult travel conditions,
  including during the evening commute on Friday. Total snow
  accumulations of 4 to 8 inches, with localized amounts up to 12
  inches, are possible.

* WHERE...Locations with elevation above 2000 feet in Del Norte
  Interior, Interior Humboldt County, Northern Trinity, Southern
  Trinity and Northeastern Mendocino Interior County. Highways
  impacted include 199 near Oregon border, 299 near Berry Summit,
  3 north of Weaverville, and along 36 above 2000 feet.

* WHEN...From Thursday evening through Friday evening.
  Precipitation rate will increase during the day on Friday.
  During the day on Friday, snow level will rise to 3000 feet in
  areas with lower precipitation rate.

* ADDITIONAL DETAILS...Slow down, allow extra time and be 
  prepared for changing conditions. Check the latest forecasts 
  and call 1-800-427-7623 for current road conditions and chain 
  requirements before traveling. Be alert for rock slides in 
  mountainous terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$
2 follow-up statements
608 
WWUS46 KEKA 220626
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1126 PM PDT Wed Mar 21 2018

CAZ102-105>108-111-221400-
/O.CON.KEKA.WS.A.0004.180323T0600Z-180324T0600Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-
1126 PM PDT Wed Mar 21 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY EVENING...

* WHAT...Heavy snow possible. Plan on difficult travel conditions,
  including during the evening commute on Friday. Total snow
  accumulations of 4 to 8 inches, with localized amounts up to 12
  inches, are possible.

* WHERE...Locations with elevation above 2000 feet in Del Norte
  Interior, Interior Humboldt County, Northern Trinity, Southern
  Trinity and Northeastern Mendocino Interior County. Highways
  impacted include 199 near Oregon border, 299 near Berry Summit,
  3 north of Weaverville, and along 36 above 2000 feet.

* WHEN...From Thursday evening through Friday evening.
  Precipitation rate will increase during the day on Friday.
  During the day on Friday, snow level will rise to 3000 feet in
  areas with lower precipitation rate.

* ADDITIONAL DETAILS...Slow down, allow extra time and be prepared
  for changing conditions. Check the latest forecasts and call
  1-800-427-7623 for current road conditions and chain
  requirements before traveling. Be alert for rock slides in
  mountainous terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$
318 
WWUS46 KEKA 221028
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
328 AM PDT Thu Mar 22 2018

CAZ102-105>108-111-222330-
/O.UPG.KEKA.WS.A.0004.180323T0600Z-180324T0600Z/
/O.NEW.KEKA.WS.W.0003.180323T0600Z-180324T0600Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-
328 AM PDT Thu Mar 22 2018

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO
11 PM PDT FRIDAY ABOVE 2000 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel conditions,
  including during the evening commute on Friday. Total snow
  accumulations of 4 to 8 inches, with localized amounts up to 18
  inches above 3000 feet, are expected.

* WHERE...Del Norte Interior, Interior Humboldt County, Northern
  Trinity, Southern Trinity and Northeastern Mendocino Interior
  County. Highways impacted include 199 near the Oregon border,
  299 at Berry Summit, 299 at Oregon Mountain, 299 at Buckhorn 
  Summit and portions of 3 and 36 above 2000 feet.

* WHEN...Late this evening through Friday evening. Snowfall rates
  will increase during the day on Friday. Snow levels will slowly
  rise to 3000 feet Friday afternoon.

* ADDITIONAL DETAILS...Slow down, allow extra time and be 
  prepared for changing conditions. Check the latest forecasts 
  and call 1-800-427-7623 for current road conditions and chain 
  requirements before traveling. Be alert for rock slides in 
  mountainous terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. If driving, slow down. Allow extra time and be
prepared for changing conditions. Check the latest forecasts and
call 1-800-427-7623 for current road conditions and chain
requirements before traveling. Be alert for rock slides in 
mountainous terrain.

For a detailed view of the hazard area visit:
http://www.wrh.noaa.gov/map/?wfo=eka

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm watch went out at Mar 21, 2:22 PM PDT, 15 minutes earlier.

Area forecast discussion, Mar 21, 2:22 PM PDT, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
222 PM PDT Wed Mar 21 2018

.SYNOPSIS...Active weather will continue through Saturday. Rain
through tomorrow morning. Dry break on Thursday with lowering snow
level. Snow Thursday night through Saturday above 2000 feet. After
that, trending towards dry weather for next week.

&&

.DISCUSSION...Short Term (Wednesday night through Friday night)
Very active short term forecast for NW California. We have a
developing system just off the West Coast of North America. As of
this afternoon, the upper level trough axis associated with the
southern system is set up off the coast of California. This
southern system is reorienting itself from NE-SW to N-S.
Most of the subtropical moisture is moving northeastward towards
southern and central California. Meanwhile, the northern system is
digging southward towards the area off the Pacific Northwest
Coast. This northern system has much colder and drier air. The two
upper level systems are phasing with each other, and this will
lead to a developing weather front making landfall tonight over
North Coast of California.

Ahead of this weather front, we are getting some destabilization
of the airmass over NW California. Storm Prediction Center also
put us on a general thunderstorm area. With CAPE up to 500 J/kg
AND Lifted Index slightly negative, conditions should be favorable
for isolated thunderstorms to occur over the coastal areas and
adjacent waters. The risk of thunderstorm will go down later
tonight as the convective parameters diminish. Precipitation rate
will intensify overnight tonight, with the heaviest precipitation
occurring late tonight into early Thursday morning. Snow level
will be fairly high, at around 6000 feet.

The weather front will push through the area Thursday morning, and
much colder air will filter into the area. Snow level will drop
down to around 2000 feet through the day on Thursday. At the same
time, the dry slot associated with this upper level trough will
move through the area. This will give us a brief break in
precipitation. However, this break in the weather will not last
long.

The moisture associated with the northern system will quickly move
into the area Thursday night. Precipitation will be spreading
across the area. The heaviest precipitation will be aiming towards
coastal mountains in Del Norte County. Snow level will be around
2000 feet overnight. Precipitation rate will pick up during the
day on Friday. However, models are hinting on snow level rising to
around 3000 feet. This is a complicating factor in the snowfall
amount forecast. If the precipitation is heavy enough, it will
drag down cold air aloft and thus lower the snow level to around
2000 feet. So wherever places that are seeing heavier
precipitation will likely see snow, while areas seeing lighter
precipitation changing back to rain during the day on Friday.
Right now, confidence is low on exactly how the snow level is
going to evolve during the day on Friday. Right now, thinking
about 6 inches in areas above 2000 feet, with higher elevation
locations seeing snowfall amount of 1 feet or higher through
Friday night. Thus, we have a Winter Storm Watch for areas above
2000 feet from Oregon border south to interior Mendocino County.
Stay tune to updates on this evolving situation.

Precipitation will taper off on Saturday, but looks like will
increase again later that day with another upper level shortwave
impulse impacting NW California. Models are still struggling to
work on the details of the Saturday system.

&&

.LONG TERM...Saturday through next Tuesday
Upper ridging/warming aloft and offshore wind flow should result
in drier conditions Sun Night and Monday. A frost advisory or
freeze warning may be necessary for coastal areas and for interior
portions of Mendocino county Sun night and Monday morning if
skies clear out and it does not fog up. Dry weather will persist
through the rest of the forecast period.

&&

.MARINE...South winds will increase through the evening and peak
late tonight as a front passes over the region. Near gale force
gusts will be possible. Winds will quickly become northerly behind
the front Thursday morning with another round of fresh southerlies
early Friday. Then northerly flow will return late in the weekend as
high pressure builds over the area. Steep waves will build with
increasing winds over the next few days but a fresh, westerly swell
will elevate the sea state near 12 to 15 feet late in the work week
and into the weekend. Small craft advisories will remain in effect
across the water from gusty winds and steep waves through early
Thursday morning. Additional advisories will need to be considered
for another front on Friday and large seas into the weekend. /KML

&&

.AVIATION...Local air terminals continued to be influence by a low pressure
system off the California Coast today. Several waves, generated from
the Low, advected a mixbag of weather conditions into the region. An
earlier wave brought in diverse rain amounts through mid-morning,
even though rain measurements were fairly feeble. CIGS and VIS have
been mostly up and down VFR-MVFR. Another weather impulse will bring
more showers this afternoon to the region. Afternoon weather
analysis also shows the possibility of stronger showers and even a
thunderstorm or two, mainly from Cape Mendocino to ACV. Periods of
deteriorating conditions can be expected this evening through
morning. /TA

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Watch from Thursday evening through Friday evening
     for CAZ102-105>108-111.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 5 PM this afternoon to 11 AM PDT
     Thursday for PZZ455-470.

     Small Craft Advisory from 10 PM this evening to 5 AM PDT
     Thursday for PZZ450.

     Small Craft Advisory from 5 PM this afternoon to 2 PM PDT
     Thursday for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Mar 21, 4:55 AM PDT, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
455 AM PDT Wed Mar 21 2018

CAZ101-103-104-221200-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
455 AM PDT Wed Mar 21 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A cold storm from the northeast Pacific will bring bouts of showers,
gusty winds and the potential for thunderstorms and small hail
Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105>108-110-111-221200-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
455 AM PDT Wed Mar 21 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A cold storm system will bring the potential for heavy snow to the
mountain passes of Northwest California Thursday through Saturday.

Snow levels will plummet to around 2000 feet on Thursday behind a
cold front. A couple inches of snow will be possible above 2000 feet
during the early morning before showers wind down through the day.

A disturbance will follow behind the front Thursday night and
Friday. Moderate to heavy snow is expected above 2000 to 3000 feet
through the day on Friday. Significant snow accumulations are
expected for elevations above 3000 feet. Snow will also occur between
2000 to 3000 feet which impact travel over the mountain passes on
routes 299, 36 and perhaps 199.

Another disturbance will bring a threat for more significant snowfall
above 2000 on Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-112-113-221200-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
455 AM PDT Wed Mar 21 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 3:17 AM PDTSmall Craft AdvisoryEKA5 days
Mar 21, 4:20 PM PDTSpecial Weather StatementEKA10 min

Nearby

Winter Storm Watches in California, 2018Every winter storm watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.